Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Can choking on pain killer tablets lead to death when suffering from cancer?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2009
Answered : 6180 Questions
Question
Hi My mom died three months ago. She had liver cancer which had spread to her bones. About half an hour before she died I gave her some painkillers. I had to make some calls and when I returned she had died. Her lips were blue and had brown liquid coming from her mouth. Could she have chocked on the tablets ? Did I kill her ?
Posted Thu, 14 Aug 2014 in Medicines and Side Effects
 
 
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
No, you most likely did not kill her!

Detailed Answer:
Hi and thank you so much for this query.

I am so sorry to hear about this disturbing thoughts related to the death of your om. You were simply doing the right thing, serving her her medications as prescribed by her doctors. It is unlikely that she choked on these drugs as she would have had breathing difficulties and put up a fight trying to get air before dying and it would not have been a very calm and sudden death. Did your mother ever had swallowing difficulties before or why would you suspect possible choking on her tablets? This is very unlikely and tablets would cause breathing difficulties. They are small enough and would not cause complete obstruction of the airways and death.

With a spread liver cancer to her bones, her life expectancy was certainly no where more than 3months. Though it still hurts to see her pass away, it was the inevitable destiny. Kick away this feeling of guilt as it does no help but tries to add more pains to the loss of your mo which is not true.

I hope this helps. I wish you well. Thank you so much for using our services and feel free to ask for more information and clarifications if need be.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor